Asthma, a chronic respiratory condition affecting millions of people worldwide, is characterized by recurrent episodes of wheezing, breathlessness, chest tightness and coughing. While asthma primarily affects the airways and breathing, its impact on other aspects of health, including weight gain, has been a topic of interest. Although asthma and weight gain are not inherently intertwined, several factors can contribute to weight changes in individuals with asthma. Understanding this link is crucial for comprehensive asthma management and overall well-being.
Health Shots reached out to Dr Manav Manchanda, Director and Head- Respiratory, Critical Care, and Sleep Medicine, at Asian Hospital Faridabad, to understand the link between asthma and weight gain.
According to Dr Manchanda, “The link between asthma and weight gain involves factors such as reduced physical activity and potential medication side effects.” Here’s how these two factors may contribute to weight gain:
Asthma symptoms can limit a person’s ability to engage in physical activities. This can result in a more sedentary lifestyle and a decrease in overall calorie expenditure, potentially leading to weight gain. Individuals with asthma need to find ways to manage their symptoms effectively and maintain an active lifestyle within their capabilities.
Living with a chronic condition such as asthma can sometimes lead to emotional stress, which in turn can affect eating habits and lead to weight gain. Emotional eating or relying on food for comfort can be a response to the challenges of managing asthma.
Certain medications used to manage asthma, particularly oral corticosteroids, have the potential to cause weight gain. Corticosteroids work by reducing inflammation and suppressing the immune system, which helps control asthma symptoms. However, long-term use of corticosteroids can lead to an increase in appetite and fluid retention, contributing to weight gain. It is worth noting that inhaled corticosteroids, which are commonly used as maintenance therapy for asthma, have a lower risk of weight gain compared to oral corticosteroids.
Specific asthma medications that may cause weight gain include:
Select Topics of your interest and let us customize your feed.PERSONALISE NOW
Dr Manchanda says, “Medications such as prednisone or dexamethasone are often prescribed for severe asthma exacerbations or when other treatments fail to adequately control symptoms.” Oral corticosteroids have a potent anti-inflammatory effect, but their long-term use, especially at high doses, can lead to weight gain. It’s important for healthcare providers to carefully monitor the dosage and duration of oral corticosteroid treatment.
“Inhaled corticosteroids, such as fluticasone or budesonide, are commonly used for long-term asthma management to reduce airway inflammation and control symptoms,” informed Dr Manchanda. While the risk of weight gain with inhaled corticosteroids is generally lower compared to oral corticosteroids, high doses used for prolonged periods can still contribute to weight gain.
It is crucial to note that not all individuals who use these medications will experience weight gain. The likelihood and severity of weight gain can vary depending on factors such as the duration and dosage of medication use, individual susceptibility, and lifestyle factors like diet and exercise.
If you have concerns about weight gain related to your asthma medications, it is important to discuss them with your healthcare provider. They can evaluate your specific situation, assess the benefits and risks of the medications, and work with you to develop a personalized asthma management plan.
In addition to medication management, incorporating healthy lifestyle habits can also play a significant role in maintaining a healthy weight. This includes eating a balanced diet, engaging in regular physical activity within your capabilities, and managing stress levels.
It’s important to note that not everyone with asthma will experience weight gain, and the relationship between asthma and weight can vary from person to person. It’s advisable to work with your healthcare provider to manage asthma effectively and address any potential side effects of medications or lifestyle changes that may be impacting your weight.